Munich Personal RePEc Archive

On the optimality of hedge fund investment strategies: a Bayesian skew t distribution model

Muteba Mwamba, John (2012): On the optimality of hedge fund investment strategies: a Bayesian skew t distribution model. Published in: African Journal of Business Management , Vol. 6, No. 36 (2 September 2012): pp. 10015-10024.

[img]
Preview
PDF
MPRA_paper_50323.pdf

Download (457kB) | Preview

Abstract

This paper presents a forward looking model for selection of hedge fund investment strategies. Given excess skewness observed in hedge funds’ return distributions, we assume that the historical return distribution is a skewed student t distribution. We implement a Bayesian framework to derive the parameters of the posterior return distribution. The predictive return distribution is easily obtained once the posterior parameters are known by assuming that the unknown future expected returns are equal to the posterior distribution multiplied by the likelihood of unknown future expected returns conditional on available posterior parameters. We derive the predictive mean, predictive variance and predictive skewness from the predictive distribution after twenty-one thousand simulations using GIBS sampler, and solve a multi-objective problem using a data set of monthly returns of investment strategy indices published by the Hedge Fund Research group. Our results show that the methodology presented in this paper provides the highest rate of return (16.79%) with a risk of 2.62% compared to the mean variance, which provides 0.8% rate of return with 1.41% risk respectively.

UB_LMU-Logo
MPRA is a RePEc service hosted by
the Munich University Library in Germany.